Illinois, 2024

Hail and Damaging Winds in Illinois, July 30, 2024

July 30, 2024 · NWS ILX · 10 events in 6 counties and zones

A Mesoscale Convective System (MCS) that formed over eastern Nebraska and western Iowa during the pre-dawn hours of July 30th decayed as it tracked southeastward toward the Mississippi River. As it moved further southeastward, it re-intensified across south-central Illinois during peak heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A Mesoscale Convective System (MCS) that formed over eastern Nebraska and western Iowa during the pre-dawn hours of July 30th decayed as it tracked southeastward toward the Mississippi River. As it moved further southeastward, it re-intensified across south-central Illinois during peak heating. The newly formed cluster of storms produced scattered wind damage and a few hailstones as large as quarters along and south of a Lincoln...to Mattoon...to Lawrenceville line during the afternoon of July 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 30, 1:06 PM CST, 1 hour 19 minutes earlier. Its key messages:

  • Multiple rounds of severe storms are expected across the Midwest through Thursday. There is an Enhanced Risk (level 3 of 5) for severe storms along and west of a Canton to Taylorville line today.
  • Heat and Humidity also continue through Thursday with afternoon highs in the 90s and heat indices peaking each day between 95-110 degrees.
Area forecast discussion, Jul 30, 1:06 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
206 PM CDT Tue Jul 30 2024

.KEY MESSAGES...

- Multiple rounds of severe storms are expected across the Midwest
  through Thursday. There is an Enhanced Risk (level 3 of 5) for
  severe storms along and west of a Canton to Taylorville line
  today.

- Heat and Humidity also continue through Thursday with afternoon
  highs in the 90s and heat indices peaking each day between
  95-110 degrees.

&&

.DISCUSSION...
Issued at 200 PM CDT Tue Jul 30 2024

THROUGH TONIGHT...
The line of storms that rolled through portions of central
Illinois this morning has continued southeast across the Ohio
Valley this afternoon. This has overworked portions of central
Illinois where temps are slowly recovering, rising into the mid
to upper 80s early this afternoon. Satellite imagery shows the
western edge of the cold pool interacting with the warm sector
across portions of north central MO SE across the St Louis area
where dew points have been pooling in the mid to upper 70s. MLCAPE
values are peaking around 3500 J/kg in the vicinity of that
boundary but quickly drop off to 1000 J/kg or less across most of
central Illinois where MLCin is also 100-200 J/kg. As such, the
ongoing cluster of storms moving into the Illinois River Valley
are expected to continue to struggle with the highest severe
threat currently along the aforementioned boundary just to our
west where upscale growth is expected. This boundary is very
slowly trying to lift northeast so would not completely rule out
the severe storms clipping the far SW/S portions of the forecast
area where the enhanced risk is currently depicted by the SPC.

Overnight the low level jet is expected to strengthen to our
west with the strongest convergence across portions of western
Iowa initially, but gradually spreading east across central
Illinois overnight as the low level jet veers. This will support
continued chances for thunderstorms overnight including a
potential third MCS for the region.

WEDNESDAY...
A warm front will remain draped over northern Illinois Wednesday
with a broad warm sector across the remainder of Illinois
characterized by dew points in the lower to mid 70s and strong
instability with MLCAPE near 4000 J/kg in spots. Convective
evolution again contains a lot of uncertainty, but models have the
general idea of an ongoing MCS Wednesday morning (initiating off
of overnight LLJ over Iowa) will be tracking E/SE across portions
of northern and/or central Illinois. Strong recovery is expected
after this morning round of storms with additional storms firing
in the vicinity of the warm front Wednesday afternoon and quickly
growing upscale. Deep layer shear remains seasonably strong
Wednesday afternoon, around 40-45 kt supporting storm
organization. 0-3km shear vectors are progged to be stronger than
today, closer to 30- 35kt which will be better for mesocyclone
genesis.

Meanwhile, temperatures in the low to mid 90s and dew points well
into the 70s will result in heat indices of 100-110 area wide.
Convective debris and cloud cover complicates confidence levels in
these details enough to preclude additional heat headlines at
this time, but at least portions of the area will need a new heat
advisory Wednesday.

THURSDAY AND FRIDAY...
A closed upper low is expected to develop Thursday over Iowa and
slowly track east across central Illinois Thursday night into
Friday. Moderately strong instability is once again expected
across central Illinois Thursday ahead of this low and will
support additional strong to severe storms, especially late in the
afternoon and into the evening. Attendant surface low and cold
front will work across central Illinois Thursday night into Friday
morning. Additional showers and storms will be possible during
the day Friday as the upper low passes through the area, but
precip chances will diminish from the west behind the departing
low through the latter half of the day. Highs in the low to mid
90s ahead of the low Thursday will give way to more seasonable
highs in the mid 80s Friday.

SATURDAY THROUGH TUESDAY...
High pressure builds over the region this weekend with dry
weather favored and temperatures continuing to run closer to the
seasonal norms, though humidity levels will likely remain
elevated. A cold front may sag into portions of the state early
next week bringing the next chance for shower and storms.

Deubelbeiss

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1225 PM CDT Tue Jul 30 2024

A modest SSW breeze and VFR conditions will prevail through mid
afternoon across central Illinois in the wake of early morning
storms. Another round of storms is possible across portions of
central Illinois late this afternoon and evening with confidence
greatest further west. Winds should settle back out of the S/SSW
once any storms exit the area late this evening and overnight. Yet
another round of storms is possible mid to late Wednesday morning
into the afternoon.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for ILZ040-047>052-061-
066>068-071>073.

&&
Hazardous weather outlook, Jul 30, 1:31 PM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
231 PM CDT Tue Jul 30 2024

ILZ027>031-036>038-041>046-053>057-062-063-311945-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason-
Logan-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-
Edgar-Cumberland-Clark-
231 PM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

There is a slight risk (level 2 of 5) for severe storms this evening
through tonight. Damaging wind gusts is the primary hazard but
isolated large hail is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk (level 1 of 5) for severe storms Wednesday
and a marginal to slight risk (level 2 of 5) for severe storm
Thursday.

Heat index values of 100 to 110 degrees are expected Wednesday and
Thursday.

A few storms may linger into the day Friday but are not expected to
be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

Expected storm motion is toward the southeast around 50 mph.

ILZ040-047>052-061-066>068-071>073-311945-
Schuyler-Cass-Menard-Scott-Morgan-Sangamon-Christian-Shelby-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
231 PM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for central Illinois, southeast
Illinois and west central Illinois.

.DAY ONE...Tonight.

There is an enhanced risk (level 3 of 5) for severe storms late this
afternoon through tonight. Damaging wind gusts is the primary
hazard but isolated large hail is also possible.

Heat indices of 100 to 105 are possible this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk (level 1 of 5) for severe storms Wednesday
and Thursday.

Heat index values of 100 to 110 degrees are expected Wednesday and
Thursday.

A few storms may linger into the day Friday but are not expected to
be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed This evening west of a
Canton to Taylorville line.

Expected storm motion is toward the southeast around 50 mph.

Deubelbeiss

In the hours before

Local storm report, Jul 30, 9:30 AM CST, 4 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1030 AM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     Non-Tstm Wnd Dmg 4 SSE Jewett            39.16N 88.22W
07/30/2024                   Jasper             IL   Law Enforcement

            Large tree limb down on power line.

&&
Local storm report, Jul 30, 9:31 AM CST, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1031 AM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     Tstm Wnd Dmg     3 ENE Newton            39.00N 88.11W
07/30/2024                   Jasper             IL   Public

            Six inch tree limbs down east of Newton.

&&
Local storm report, Jul 30, 9:32 AM CST, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1032 AM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     Tstm Wnd Dmg     2 ESE Lawrenceville     38.72N 87.66W
07/30/2024                   Lawrence           IL   Public

            Corrects previous non-tstm wnd dmg report
            from 2 ESE Lawrenceville. Large tree limbs
            down.

&&
Local storm report, Jul 30, 9:50 AM CST, 4 hours 35 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Lincoln IL
1050 AM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     Tstm Wnd Gst     Marietta                40.50N 90.39W
07/30/2024  E60 MPH          Fulton             IL   Emergency Mngr

            Estimated 50-60 mph winds around Marietta.

0746 AM     Tstm Wnd Dmg     3 NNE Springfield       39.83N 89.61W
07/30/2024                   Sangamon           IL   Trained Spotter

            Multiple 2 diameter tree branches down at
            intersection of Piper Rd and Vincent St. One
            4-6 diameter branch down on West St...just
            south of Vincent St.

0749 AM     Tstm Wnd Dmg     Springfield             39.80N 89.65W
07/30/2024                   Sangamon           IL   Broadcast Media

            Report of power lines down in several spots
            across Springfield with additional reports
            of tree damage.

0908 AM     Tstm Wnd Dmg     Sullivan                39.60N 88.61W
07/30/2024                   Moultrie           IL   Broadcast Media

            Report of 6 inch diameter tree limbs down...
            with additional reports of tree damage.

0910 AM     Tstm Wnd Dmg     5 WNW Effingham         39.15N 88.63W
07/30/2024                   Effingham          IL   Broadcast Media

            Report of a power line down in the Lake Sara
            area.

0932 AM     Tstm Wnd Dmg     1 SW Toledo             39.26N 88.26W
07/30/2024                   Cumberland         IL   Broadcast Media

            Report of a power line down.

0938 AM     Tstm Wnd Dmg     4 SSE Jewett            39.16N 88.22W
07/30/2024                   Jasper             IL   Law Enforcement

            Large tree limb down on power line.

0944 AM     Tstm Wnd Dmg     3 ENE Newton            39.00N 88.11W
07/30/2024                   Jasper             IL   Public

            Six inch tree limbs down east of Newton.

1017 AM     Tstm Wnd Dmg     2 ESE Lawrenceville     38.72N 87.66W
07/30/2024                   Lawrence           IL   Public

            Large tree limbs down.

&&
Special weather statement, Jul 30, 12:34 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Lincoln IL
134 PM CDT Tue Jul 30 2024

ILZ036-041-301900-
Mason-Fulton-
134 PM CDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FULTON AND CENTRAL
MASON COUNTIES THROUGH 200 PM CDT...

At 134 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ipava, or near Lewistown, moving southeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Havana, Lewistown, Cuba, Ipava, Bath, Kilbourne, Table Grove,
Bernadotte, Forest City, Smithfield, Bryant, Liverpool, Marietta,
Topeka, Chatauqua Park, Duncan Mills, Goofy Ridge, and Little
America.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4034 9045 4044 9045 4056 9038 4036 8976
      4023 8987 4013 9004
TIME...MOT...LOC 1834Z 297DEG 48KT 4040 9029

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Shimon
Special weather statement, Jul 30, 1:17 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Lincoln IL
217 PM CDT Tue Jul 30 2024

ILZ041-042-047-048-050-051-301945-
Logan-Sangamon-Mason-Morgan-Menard-Cass-
217 PM CDT Tue Jul 30 2024

...STRONG THUNDERSTORMS WILL IMPACT MENARD...SOUTHWESTERN LOGAN...
NORTHWESTERN SANGAMON...SOUTHEASTERN CASS...SOUTHEASTERN MASON AND
NORTHEASTERN MORGAN COUNTIES THROUGH 245 PM CDT...

At 217 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Easton to near Literberry. Movement was
southeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Springfield, Mason City, Petersburg, Athens, Virginia, Alexander,
Sherman, Williamsville, New Berlin, Ashland, Pleasant Plains,
Greenview, Tallula, Elkhart, Middletown, Abraham Lincoln Capital
Airport, Literberry, Oakford, Philadelphia, and Berlin.

This includes the following highways...
 Interstate 55 between mile markers 105 and 120.
 Interstate 72 between mile markers 76 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4007 8940 3964 8990 3988 9029 4025 8981
TIME...MOT...LOC 1917Z 303DEG 39KT 4021 8983 3988 9023

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Shimon

The radar

The Lincoln radar (KILX), 23 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Logan

When
July 30, 2:25 PM CST to 2:30 PM CST
Where
Logan County, 2.46 mi SW of Narita to 2.27 mi S of Narita
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.952, -89.258

Powerlines were blown down along 169th Street.

Thunderstorm Wind, Macon

When
July 30, 2:35 PM CST to 2:40 PM CST
Where
Macon County, Blue Mound
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.700, -89.120

A tree was blown onto powerlines causing a power outage on the east side of town. Several tree branches were blown down as well.

Thunderstorm Wind, Moultrie

When
July 30, 3:04 PM CST to 3:09 PM CST
Where
Moultrie County, 0.82 mi WSW of Bethany
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.644, -88.743

A powerline was blown down on West Robinson Street between Dixie Street and South Hale Street.

Thunderstorm Wind, Coles

When
July 30, 3:30 PM CST to 3:35 PM CST
Where
Coles County, 1.64 mi W of Mattoon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.478, -88.401

A large tree was blown down onto two cars near the intersection of Marshall Avenue and 36th Street on the southwest side of Mattoon.

Thunderstorm Wind, Coles

When
July 30, 3:30 PM CST to 3:35 PM CST
Where
Coles County, 0.9 mi WNW of Mattoon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.483, -88.386

A tree was blown down across Western Avenue between 25th Street and 26th Street.

Thunderstorm Wind, Richland

When
July 30, 3:46 PM CST to 3:51 PM CST
Where
Richland County, Olney
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.730, -88.080

Several large tree limbs were blown down.

Hail, Richland

When
July 30, 3:49 PM CST to 3:54 PM CST
Where
Richland County, 1 mi S of Olney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.715, -88.080

Thunderstorm Wind, Jasper

When
July 30, 4:20 PM CST to 4:25 PM CST
Where
Jasper County, 3 mi NNW of Bogota
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.960, -88.251

Powerlines were blown down.

Hail, Richland

When
July 30, 4:20 PM CST to 4:25 PM CST
Where
Richland County, Olney
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.730, -88.080

Thunderstorm Wind, Richland

When
July 30, 4:30 PM CST to 4:35 PM CST
Where
Richland County, 1.45 mi W of Olney
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.727, -88.107

A tree was blown down near the intersection of East IL-250 and West North Avenue on the west side of Olney.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189727, 1189728, 1189729, 1189730, 1189732, 1189733, 1189738, 1189737, 1189739, 1189734.